Alert archive / New York / Flash Flood Warnings in 2010
Flash Flood Warning 12, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jul 25, 2010, 8:54 AM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2010, 8:54 AM EDT (12:54 UTC)
- Expired
- Jul 25, 2010, 12:24 PM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 10:30 AM EDT | FLASH FLOOD | 1 E Fredonia, NY | INTERSECTION OF ROUTES 20 AND 60 FLOODED. ROAD IS CLOSED AND BARRICADED. |
| Jul 25, 10:30 AM EDT | FLASH FLOOD | 2 S Dunkirk, NY | WALDORF ROAD FLOODED NEAR THE CHAUTAUQUA COUNTY FAIRGROUNDS. ROAD IS CLOSED AND BARRICADED. |
| Jul 25, 10:30 AM EDT | FLASH FLOOD | Lakewood, NY | ROADS CLOSED AND BARRICADED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 96 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
054
WGUS51 KBUF 251254
FFWBUF
NYC009-013-251645-
/O.NEW.KBUF.FF.W.0012.100725T1254Z-100725T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
854 AM EDT SUN JUL 25 2010
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CATTARAUGUS COUNTY IN WESTERN NEW YORK...
THIS INCLUDES THE CITIES OF...SALAMANCA...OLEAN...
CHAUTAUQUA COUNTY IN WESTERN NEW YORK...
THIS INCLUDES THE CITIES OF...JAMESTOWN...FREDONIA...
* UNTIL 1245 PM EDT
* AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS CONTINUING TO MOVE EAST ACROSS THE
REGION WITH RAINFALL RATES OF OVER AN INCH PER HOUR. THESE HEAVY
RAINS WERE FALLING OVER AREAS WHICH HAVE ALREADY RECEIVED ONE TO
TWO INCHES SINCE 6 AM. THE ACTIVITY WILL SLOWLY SINK SOUTHWARD AND
DIMINISH LATER THIS MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. SOME ROADS AND BASEMENTS WILL FLOOD.
&&
LAT...LON 4227 7977 4240 7949 4247 7941 4245 7831
4199 7834 4199 7961 4200 7977
$$
SFM2 follow-up statements
713
WGUS71 KBUF 251438
FFSBUF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1038 AM EDT SUN JUL 25 2010
NYC009-013-251645-
/O.CON.KBUF.FF.W.0012.000000T0000Z-100725T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAUTAUQUA NY-CATTARAUGUS NY-
1038 AM EDT SUN JUL 25 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
CATTARAUGUS AND CHAUTAUQUA COUNTIES...
AT 1029 AM EDT...HEAVY RAINS CONTINUE OVER MOST OF CATTARAUGUS
COUNTY BUT WERE TAPERING OFF OVER CHAUTAUQUA COUNTY. RADAR AND
SPOTTER REPORTS INDICATED THAT 1.5 TO 2 INCHES OF RAIN HAVE FALLEN
SINCE 7 AM...AND THIS ON TOP OF OVER AN INCH WHICH FELL LAST
EVENING. REPORTS OF FLOODING HAVE BEEN RECEIVED FROM POMFRET AND
LAKEWOOD IN CHAUTAUQUA COUNTY.
THE RAIN SHOULD TAPER OFF AND END BY NOON...BUT RUNOFF FLOODING IS
STILL A THREAT...ESPECIALLY IN HILLY AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4227 7977 4240 7949 4247 7941 4245 7831
4199 7834 4199 7961 4200 7977
$$
SFM150
WGUS71 KBUF 251624
FFSBUF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1224 PM EDT SUN JUL 25 2010
NYC009-013-251633-
/O.CAN.KBUF.FF.W.0012.000000T0000Z-100725T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAUTAUQUA NY-CATTARAUGUS NY-
1224 PM EDT SUN JUL 25 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CATTARAUGUS AND
CHAUTAUQUA COUNTIES...
AT 1223 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE HEAVY
RAINS THAT PROMPTED THE WARNING HAVE MOVED EAST AND OUT OF THE
AREA...THUS THE FLOOD WARNING HAS BEEN CANCELLED.
PONDING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE FOR
AWHILE LONGER UNTIL THE WATER HAS TIME TO RUN OFF.
LAT...LON 4227 7977 4240 7949 4247 7941 4245 7831
4199 7834 4199 7961 4200 7977
$$
SFMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:37 AM EDT, 17 minutes earlier.
Area forecast discussion, Jul 25, 8:37 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 837 AM EDT SUN JUL 25 2010 .SYNOPSIS... A STALLED FRONT ACROSS THE REGION EARLY THIS MORNING MAY ALLOW SCATTERED SHOWERS OVER THE WEST AND SOUTH OF THE REGION THROUGH LATE MORNING. STRONG HIGH PRESSURE WILL THEN FOLLOW AND BRING A STRETCH OF FINE MORE COMFORTABLE SUMMER WEATHER LATER THIS AFTERNOON INTO MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... ...UPDATED 830 AM... SHOWERS AND A FEW TSTMS...SOME HEAVY...CONTINUED TO ROLL IN OFF LK ERIE INTO CHAUT AND CATT COS. THESE ARE ASSOCIATED WITH SFC WAVE OVER NRN OHIO. EXPECT THIS ACTIVITY TO CONTINUE FOR A FEW HOURS AS IT GRADUALLY SINKS SOUTHWARD. CAN SEE 1-2 INCHES OF RAIN IN JUST A FEW HOURS ON TOP OF AN INCH OR MORE WHICH FELL LAST EVENING DOWN THERE...ALSO OVER AREAS WHICH SUSTAINED TORNADO DAMAGE...SO DECIDED TO ISSUE FLOOD ADVISORY UNTIL NOON. HEAVY RAIN...UP TO AN INCH...FELL A FEW HOURS AGO OVER SRN ERIE CO...BUT THE ACTIVITY HAS PUSHED SOUTH SO NO FLAGS NEEDED THERE. SITUATION WILL BE MONITORED. PREV DISC... COLD FRONT HAS STALLED IN THE EASTERN GREAT LAKES BASIN AND WEAK LOW PRESSURE OVER NORTHERN INDIANA AND SOUTHERN MICHIGAN WILL MOVE ALONG THE FRONT AND BRING SHOWERS TO THE WESTERN AND SOUTHERN PORTION OF THE FORECAST AREA THIS MORNING. THE FRONT WILL CONTINUE ITS TREK THROUGH THE AREA DURING THE AFTERNOON. WE WILL SEE GRADUAL IMPROVEMENT FORM NORTHWEST TO SOUTHEAST AS DRIER AIR ADVECTS IN FROM THE NORTH. IT WILL TURN NOTICEABLY DRIER BY LATER IN THE DAY AS DEWPOINTS FALL FROM THE UPPER 60S TO THE MID 50S TO NEAR 60. 850 MB TEMPS FALL TO 12-14C SO MAXES SHOULD BE GENERALLY IN MID TO UPPER 70S..MAYBE TOUCHING 80. CLEAR SKIES TONIGHT WILL ALLOW VALLEY FOG TO FORM IN THE SOUTHERN TIER AND LOWS WILL SETTLE TO THE LOWER 50S IN THE SOUTHERN TIER AND MID 50S TO AROUND 60 ELSEWHERE. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... IT LOOKS LIKE IT WILL BE A RATHER QUIET PERIOD WEATHER-WISE AS EXPANSIVE HIGH PRESSURE DRIFTS SLOWLY OVERHEAD...BRINGING WITH IT DRY CONDITIONS AND CLEAR TO PARTLY CLOUDY SKIES. WEAK PRESSURE GRADIENT DOES SUPPORT THE DEVELOPMENT OF THE FAMILIAR AFTERNOON LAKE BREEZES BOTH MONDAY AND TUESDAY. 850 MB TEMPERATURES OF AROUND +12C ON MONDAY WILL SUPPORT NEAR AVERAGE HIGHS IN THE LOWER 80S ACROSS THE LOWER ELEVATIONS...WITH SOME UPPER 70S ACROSS HIGHER TERRAIN. SOME LIMITED RETURN FLOW AND AIRMASS MODIFICATION ON TUESDAY WILL BOOST 850 MB TEMPERATURES AROUND +14C WHICH SHOULD YIELD HIGHS IN THE LOWER TO MID 80S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... ONLY MAIN CONCERN IN THE LONG TERM REVOLVES AROUND THE TIMING OF A WEAK FRONT FOR MIDWEEK. PAST FEW RUNS OF OPERATIONAL AND ENSEMBLE GUIDANCE HAS BEEN UNCERTAIN WITH THE TIMING OF THE FRONT...WITH FROPA RANGING FROM WEDNESDAY TO LATE THURSDAY. THE LATEST 12Z GFS IS ON THE FASTER SIDE OF THE GUIDANCE ENVELOPE WITH A WEDNESDAY FROPA...WHILE THE OLD 00Z ECMWF HAS A SLOWER FROPA ON THURSDAY MORNING. THE 12Z GEFS ENSEMBLE MEAN FOLLOWS THE OPERATIONAL GFS CLOSELY WHILE A FAIR NUMBER OF THE OLD 00Z GEFS ENSEMBLE MEMBERS SUPPORT THE SLOWER SOLUTION. FOR NOW FEEL THE BEST COURSE OF ACTION IS TO KEEP A LOW CHANCE POP FOR BOTH WEDNESDAY AND THURSDAY. IN REALITY ONLY ONE DAY OF RAIN IS EXPECTED...IT IS JUST NOT CLEAR WHICH DAY THE BEST CHANCE WILL FALL ON YET. FOLLOWING THE MIDWEEK FROPA...LATEST MODEL GUIDANCE SUGGESTS A BUBBLE OF HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND NEW ENGLAND ONCE AGAIN AS MID LEVEL FLOW BUCKLES SOMEWHAT AND FLOW TURNS MORE NORTHWEST AND CONFLUENT OVER NEW ENGLAND. WILL REMOVE THE POPS FOR FRIDAY AND ALSO GO DRY FOR THE NEW DAY 7 SATURDAY. TEMPS FOR THE END OF THE WEEK AT THIS EARLY JUNCTURE LOOK TO BE NEAR AVERAGE WITH LOWER HUMIDITY. && .AVIATION /13Z SUNDAY THROUGH THURSDAY/... COLD FRONT HAS APPARENTLY STALLED ALONG THE LAKE ERIE AND ONTARIO BASINS AND MOST CONVECTION CONTINUES TO MOVE FARTHER SOUTH AND AWAY FROM THE AREA. AN AREA OF WEAK LOW PRESSURE OVER NORTHERN INDIANA AND SOUTHERN MICHIGAN IS EXPECTED TO MOVE ALONG THE FRONT AND FILL IN LOWER AND MIDDLE CLOUDS DURING THE LATE OVERNIGHT AND EARLY MORNING HOURS AND ALSO BRING A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TO THE WESTERN THIRD OF THE STATE THROUGH ABOUT 15Z. THE FRONT WILL THEN CONTINUE TO MOVE THROUGH AND SOUTH OF THE REGION DURING MIDDAY AND THE AFTERNOON WITH CLEARING SKIES AND NORTHWESTERLY WINDS. EXPECT ONLY UPPER MVFR CIGS DURING THE MORNING THEN VFR AS CLOUDS DISSIPATED DURING THE AFTERNOON. OUTLOOK... SUNDAY NIGHT THROUGH TUESDAY...VFR. WEDNESDAY AND THURSDAY ...MAINLY VFR...BUT WITH POSSIBLE MVFR CONDITIONS IN -TSRA WITH NEXT FRONTAL PASSAGE. && .MARINE... SOUTHWEST WINDS LESS THAN 10 KNOTS WILL BECOME NORTHWESTERLY LATER IN THE DAY. WINDS ON LAKE ONTARIO MAY REACH 15 KNOTS THIS EVENING AND TONIGHT BUT EXPECT WAVES TO REMAIN WITHIN A 1 TO 3 FOOT RANGE IN THE SOUTHEASTERN CORNER OF THE LAKE WITH 2 FEET OR LESS ELSEWHERE. WIND BECOME MORE WESTERLY ON MONDAY BUT SHOULD REMAIN 10 KNOTS OR LESS AS HIGH PRESSURE SETTLES ACROSS THE EASTERN GREAT LAKES THROUGH THE EARLY PART OF THE WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...SFM/WCH SHORT TERM...TMA LONG TERM...HITCHCOCK AVIATION...WCH MARINE...WCH
Hazardous weather outlook, Jul 25, 5:44 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 544 AM EDT SUN JUL 25 2010 NYZ001>008-010>014-019>021-085-260945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 544 AM EDT SUN JUL 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-260945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 544 AM EDT SUN JUL 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 25, 8:05 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 805 AM EDT SUN JUL 25 2010 NYZ012-019>021-085-251515- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... WELLSVILLE...ORCHARD PARK...SPRINGVILLE 805 AM EDT SUN JUL 25 2010 ...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE SOUTHERN TIER FOR MUCH OF THE MORNING... SHOWERS AND THUNDERSTORMS WILL MOVE OVER SOUTHERN ERIE AND WYOMING COUNTIES AS WELL AS MUCH OF CHAUTAUQUA, CATTARAUGUS, AND ALLEGANY COUNTIES. SOME STORMS WILL PRODUCE RAINFALL RATES OF ONE HALF TO OVER AN INCH AN HOUR INCLUDING THE DUNKIRK, SPRINGVILLE, BLISS, AND JAMESTOWN AREAS. MOTORISTS SHOULD BE PREPARED FOR RAPID REDUCTION IN VISIBILITIES ALONG WITH PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:20 AM EDT | Areal Flood Advisory | BUF | Cattaraugus, Chautauqua | 4 hr |
Nearby
Flash Flood Warnings in New York, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.